71 year old woman. She has depressif symptoms. Dont want to talk. She has frequent breathing, she has the fear that her family leaves her alone. We give her 20mg paroxetine for one month with alprazolam 3mg/day she was alittle fine but the anxiety of leaving and being alone was so high still. We start olanzepine for her psychotic toughts about being alone. She got allergic to olanzepine. We stoped olanzepine and paroxetine as well and add velnafaxine 37.5 mg and increaesd the dose to 75 mg later. She discharged with no problme from ward but when she comes for control having problmes the Same

2 Likes

LikeAnswersShare

whatever I could makeout from your history it seems to me a case of late onset depression with some features like hypersomnia. 1. paroxetine and fluoxetine should be avoided in older age groups 2. I would have gone for safer drug like escitalopram 3. in older age group 8-10 weeks are required for adequate response, u stopped in 4 weeks, despite the fact there was some improvement 4. high dose BZD should not be given, 3 mg alprazolam is pretty high 5. I could not understand the rationale of antipsychotic 6. if ssri- Not responding then snri, and TCA are good option but with caution 7. to relieve anxiety use etizolam short action BZD. 8 psychotherapy should be add on 9.in psychiatric patients don't be in hurry, be patient always, don't be too enthusiastic to change medication. 10. what is the duration illness??

Sertraline would also be a good choice here. It has safer cardiovascular profile too.
0

The patient is suffering from paranoid personality disorder. Psychotherapy is the treatment of choice for PPD. Medication is generally not used extensively however anti-anxiety, anti depressants or anti psychotic drugs can be prescrbibes. Like they were in this case. But mostly the treatment should follow counselling and psychotherapy. I would request Dr. Naresh Rathod to guide us for the treatment of PPD

1. according to which guidelines patient is suffering from paranoid personality disorder 2. treatment of choice is ppd, reference please
2

Based on the provided information, looks like a case of Geriatric (Late onset depression). In my opinion, late onset depression is one of the most confusing forms of mental illness. Some cases overlap with Minimal cognitive deficits. Others overlap with psychosis. Most important aspect of management in such cases is dealing with comorbid medical conditions because they have bearings on symptomatology, treatment as well as prognosis. Coming to this case per se, if all neurological and medical causes are excluded, diagnosis is more likely as Geriatric Depression. Psychosis is very common in such cases. However, Lewy body dementia and brain tumours can also present with depression+ psychosis. A good clinical way would be to delineate the sequence of symptom development. I would always recommend brain imaging. In one of my recent cases presenting with similar features, it turned out to be vascular dementia. However, irrespective of the etiology, treating the depression immediately is recommended to avoid any untoward complications like sucidal attempts. Escitalopram is preferable because of its cardio-favourable profile. Paroxetine should be avoided because of same reason. However, ultimately treatment has to be more feasible rather than theoretical because studies suggest high discontinuation rates with late onset of drug action. You mentioned some response. After 4 weeks, augmentation could have been tried. I didn't exactly understand what you meant by fast breathing. Was it tachypnea? Was it hyperventilation? What was the breathing rate? Was any acid- base balance associated with it? In some cases, anti psychotics can be required. Quetiapine has been preferred because of benign adverse effect profile. But QT prolongation should be observed. All the best for the case.

Dr. Ravi I meant hyperventilation increased breathing rates more 20/min but last just for a few minutes when the axiety level gets high. There is no any specific reason of increasing anxiety. We tried low doses of quitiapine. But not escitalopram. No any organic pathology found. Thanks for your interest.
0

View 1 other reply

I don't agree, with this history diagnosis of ppd cannot be made. what do you mean by frequent breathing? kindly elaborate on depressive symptoms? In old days dementia can lead to paranoid ideas personality disorder never present so late. Her fear might be true, family members might be doing so this case needs further clarification

Dr. Abhishek we the patient was admitted in psychiatry ward. Exactly we completed patient history with social investigation about family behaviors. Can you mention us. What would you do with this case Dr ?I meant with frequent breathing semptom like hyperventilation.she has depression semptoms. She has low energy in living,anhedonia, hypersomnia, wishes for dying sometimes, talking in a slow tone. There is no any organic pathology.
0

Case is of most probably late onset depression... But still we have to rule out dementia if there... High dose of benzodiazepine is not recommended for age people... We can try escitalopram ... Other option are mirtazepine also...Start medication n wait for atleast 4 weeks before changing other drug..

1.Firstly what psychotic thoughts did she have? 2.what do u mean by "allergic" to olanzapine? 3.u definitely need to do an MMSE of the patient, atleast a mini cog.

Patient got range hives ( urticaria) on the back. Olanzepine stoped and antihistaminic treatment started. She was better with olanzepine. The MMSE perfomed at the first date of admission in it was 26.
0

You start lorazepam 1 or 2 mg

Not only medicines bt she needs good counseling sessions & psychotherapies as well

Cases that would interest you